Community

why ibd causes fatigue

Some medications that are used to treat IBD can cause fatigue either directly or indirectly by negatively affecting your sleep. Corticosteroids, such as prednisone, tend to give people the feeling of being “wired,” which makes it difficult to get rest. Other medications may cause drowsiness or fatigue. When these side effects occur, they should always be discussed with the prescribing physician.

IBD causes inflammation in the digestive tract, most commonly in the small intestine and/or the colon. The body fights this inflammation in various ways, with the end result being fatigue. The long-term goal is to treat the flare-up, because this will ultimately help with the fatigue. Sticking with your treatment plan and getting proper sleep may be helpful in the near-term.

Pain is another common symptom of an IBD flare-up that can cause fatigue or interrupted sleep. Treating pain associated with IBD can be complicated, but pain that is impairing your ability to function needs treatment. Discuss your pain in-depth with your gastroenterologist, and seek a referral to a pain specialist if necessary.